Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Lifting idempotents and exchange rings


Author: W. K. Nicholson
Journal: Trans. Amer. Math. Soc. 229 (1977), 269-278
MSC: Primary 16A32
DOI: https://doi.org/10.1090/S0002-9947-1977-0439876-2
MathSciNet review: 0439876
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Idempotents can be lifted modulo a one-sided ideal L of a ring R if, given $ x \in R$ with $ x - {x^2} \in L$, there exists an idempotent $ e \in R$ such that $ e - x \in L$. Rings in which idempotents can be lifted modulo every left (equivalently right) ideal are studied and are shown to coincide with the exchange rings of Warfield. Some results of Warfield are deduced and it is shown that a projective module P has the finite exchange property if and only if, whenever $ P = N + M$ where N and M are submodules, there is a decomposition $ P = A \oplus B$ with $ A \subseteq N$ and $ B \subseteq M$.


References [Enhancements On Off] (What's this?)

  • [1] H. Bass, Finistic dimension and a homological generalization of semi-primary rings, Trans. Amer. Math. Soc. 95 (1960), 466-488. MR 28 # 1212. MR 0157984 (28:1212)
  • [2] P. Crawley and B. Jónsson, Refinements for infinite direct decompositions of algebraic systems, Pacific J. Math. 14 (1964), 797-855. MR 30 #49. MR 0169806 (30:49)
  • [3] N. Jacobson, Structure of rings, rev. ed., Amer. Math. Soc. Colloq. Publ., vol. 37, Amer. Math. Soc., Providence, R. I., 1964. MR 18, 373. MR 0222106 (36:5158)
  • [4] I. Kaplansky, Projective modules, Ann. of Math. (2) 68 (1958), 372-377. MR 20 #6453. MR 0100017 (20:6453)
  • [5] G. S. Monk, A characterization of exchange rings, Proc. Amer. Math. Soc. 35 (1972), 349-353. MR 46 # 1839. MR 0302695 (46:1839)
  • [6] B. J. Mueller, On semi-perfect rings, Illinois J. Math. 14 (1970), 464-467. MR 41 #6909. MR 0262299 (41:6909)
  • [7] W. K. Nicholson, Semiregular modules and rings, Canad. J. Math. 29 (1976), 1105-1120. MR 0422343 (54:10333)
  • [8] W. A. Shutters, Exchange rings and P-exchange rings, Notices Amer. Math. Soc. 21 (1974), A-590. Abstract #74T-A242.
  • [9] R. B. Warfield Jr., A Krull-Schmidt theorem for infinite sums of modules, Proc. Amer. Math. Soc. 22 (1969), 460-465. MR 39 #4213. MR 0242886 (39:4213)
  • [10] -, Exchange rings and decompositions of modules, Math. Ann. 199 (1972), 31-36. MR 48 #11218. MR 0332893 (48:11218)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16A32

Retrieve articles in all journals with MSC: 16A32


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1977-0439876-2
Keywords: Exchange property, exchange rings, lifting idempotents, von Neumann regular rings, projective modules
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society